Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 9, NWS Amarillo, TX

February 26, 200910 counties in Texas

NWS Amarillo, TX issued this red flag warning at Feb 26, 2009, 4:28 AM CST for 10 counties in Texas. It took effect at Feb 26, 2009, 12:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2009, 4:28 AM CST (10:28 UTC)
In effect from
Feb 26, 2009, 12:00 PM CST
Expired
Feb 26, 2009, 3:30 PM CST
In force
4 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4332 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 261028
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
428 AM CST THU FEB 26 2009

TXZ011>020-262200-
/O.UPG.KAMA.FW.A.0009.090226T1800Z-090227T0100Z/
/O.NEW.KAMA.FW.W.0009.090226T1800Z-090227T0100Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
428 AM CST THU FEB 26 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR THE SOUTHERN TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR THE SOUTHERN TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITIES. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

THE COMBINATION OF WELL ABOVE NORMAL AFTERNOON TEMPERATURES IN THE
UPPER 70S TO LOWER 80S...SOUTHWEST TO WEST WINDS OF 20 TO 25 MPH WITH
HIGHER GUSTS...AND FORECAST MINIMUM RELATIVE HUMIDITIES BELOW 15
PERCENT WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS TODAY ACROSS
THE SOUTHERN TEXAS PANHANDLE IN ADVANCE OF A COLD FRONT.

CONDITIONS ARE EXPECTED TO IMPROVE EARLY THIS EVENING AS THE COLD
FRONT MOVES ACROSS THE AREA. WINDS WILL DIMINISH WHILE SHIFTING TO
THE NORTH AND NORTHEAST...AND RELATIVE HUMIDITIES WILL
INCREASE...RISING ABOVE CRITICAL VALUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$

COCKRELL
1 follow-up statement
000 
WWUS84 KAMA 262130
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CST THU FEB 26 2009

TXZ011>020-262230-
/O.CAN.KAMA.FW.W.0009.000000T0000Z-090227T0100Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
330 PM CST THU FEB 26 2009

...RED FLAG WARNING IS CANCELLED FOR THE SOUTHERN TEXAS PANHANDLE DUE
TO LOW WIND SPEEDS...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED
FLAG WARNING THAT WAS IN EFFECT EARLIER FOR THE SOUTHERN TEXAS PANHANDLE.
DESPITE RELATIVE HUMIDITIES BELOW 15 PERCENT ACROSS THE SOUTHERN
TEXAS PANHANDLE...WIND SPEEDS HAVE FALLEN TO WELL BELOW 20 MPH...AND
ARE EXPECTED TO REMAIN BELOW 20 MPH FOR THE REST OF TODAY. THEREFORE...
THE RED FLAG WARNING HAS BEEN CANCELLED. 

$$

ANDRADE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 26, 3:30 AM CST, 58 minutes earlier.

Area forecast discussion, Feb 26, 3:30 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CST THU FEB 26 2009

.DISCUSSION...
DRY FCST CONTINUES WITH NO PROSPECTS FOR PCPN SEEN.  DEEPENING SFC
LOW CURRENTLY OVER SERN COLO WILL CAUSE BREEZY CONDITIONS TDA
ACROSS SRN TX PNHDL...WHERE RED FLAG WRNG WILL BE IN EFFECT.

BACK DOOR COLD FRONT MOVES INTO NERN HALF OF FCST AREA BY EARLY THIS
EVE.  NELY WINDS TNGT TREND TO ELY AND SELY ON FRI...BEFORE NEXT
COLD FRONT ARRIVES LATE FRI AFTN.  BREEZY TO WINDY NLY WINDS FRI NGT
ACCOMPANY FROPA.

TEMPS IN LOWER 80S EXPECTED ACROSS SRN ZONES TDA AS DOWNSLOPE FLOW
PREVAILS.  COOLER ON FRI...AND MORESO ON SAT AS NLY WINDS CONTINUE
INTO AFTN.  TEMPS BOUNCE BACK TO VALUES ABOVE CLIMO ON SUN...FOLLOWED
BY VERY WARM DAY ON MON.  IN SPITE OF COLD FRONTAL PASSAGE MON NGT...
WARM CONDITIONS CONTINUE TUE THRU WED DUE TO H5 RDG OVER S CENTRAL
U.S.  WINDY CONDITIONS EXPECTED ON WED.  03

COCKRELL

&&

.FIRE WEATHER...
RED FLAG WARNING WILL BE IN EFFECT THIS AFTERNOON AND EARLY EVENING
ACROSS THE SOUTHERN TEXAS PANHANDLE.  DRY WEST WINDS AHEAD OF COLD
FRONT ARE EXPECTED TO REACH CRITICAL THRESHOLD TODAY.  ELEVATED
FIRE WEATHER CONDITIONS EXPECTED ACROSS REMAINDER OF FORECAST AREA
TODAY WITH MINIMUM RELATIVE HUMIDITY VALUES FALLING INTO THE 11 TO 20
PERCENT RANGE.  ELEVATED FIRE WEATHER CONDITIONS EXPECTED ON SUNDAY
AND MONDAY AS SOUTHWEST WINDS INCREASE.  WINDY CONDITIONS EXPECTED
ON WEDNESDAY.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                77  33  62  25  48 /   0   0   0   0   0
BEAVER OK                  70  28  49  25  45 /   0   0   0   0   0
BOISE CITY OK              68  29  59  26  48 /   0   0   5   5   0
BORGER TX                  73  34  58  31  48 /   0   0   0   0   0
BOYS RANCH TX              79  34  64  29  49 /   0   0   0   0   0
CANYON TX                  78  34  65  25  49 /   0   0   0   0   0
CLARENDON TX               80  35  59  31  49 /   0   0   0   0   0
DALHART TX                 72  29  60  27  48 /   0   0   0   5   0
GUYMON OK                  69  28  55  28  48 /   0   0   0   5   0
HEREFORD TX                79  35  67  27  49 /   0   0   0   0   0
LIPSCOMB TX                71  30  51  27  45 /   0   0   0   0   0
PAMPA TX                   73  32  57  29  47 /   0   0   0   0   0
SHAMROCK TX                80  36  56  33  47 /   0   0   0   0   0
WELLINGTON TX              84  37  58  34  48 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DEAF SMITH...DONLEY...GRAY...OLDHAM...POTTER...RANDALL...
     WHEELER.

OK...NONE.

&&

10/03
Hazardous weather outlook, Feb 25, 1:00 PM CST, 15 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST WED FEB 25 2009

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST WED FEB 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...STRONG WESTERLY
WINDS...AND LOW RELATIVE HUMIDITY VALUES WILL CREATE ELEVATED
FIRE WEATHER CONDITIONS ON THURSDAY ACROSS THE SOUTHERN TEXAS
PANHANDLE. A FIRE WEATHER WATCH IS IN EFFECT FROM 12 PM TO 7 PM ON
THURSDAY FOR THE SOUTHERN TEXAS PANHANDLE.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN ON SUNDAY
AND MONDAY ACROSS THE PANHANDLES DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB/GARCIA

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.